Alert archive / South Dakota / Frost Advisories in 2012

Frost Advisory 2, NWS Aberdeen, SD

May 30, 20125 counties in South Dakota

NWS Aberdeen, SD issued this frost advisory at May 30, 2012, 2:08 PM CDT for 5 counties in South Dakota. It took effect at May 31, 2012, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 30, 2012, 2:08 PM CDT (19:08 UTC)
In effect from
May 31, 2012, 4:00 AM CDT
Expired
May 31, 2012, 7:08 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 152 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WWUS73 KABR 301908
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
208 PM CDT WED MAY 30 2012

...FROST POSSIBLE FOR THURSDAY MORNING...

.COLD AIR WRAPPING BEHIND A WEATHER SYSTEM WILL ALLOW
TEMPERATURES TO COOL INTO THE LOW TO MID 30S BY THURSDAY
MORNING.

SDZ003-004-009-015-016-310715-
/O.NEW.KABR.FR.Y.0002.120531T0900Z-120531T1300Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
208 PM CDT WED MAY 30 2012 /108 PM MDT WED MAY 30 2012/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT
/7 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM
CDT /7 AM MDT/ THURSDAY. 

* TEMPERATURES WILL DIP INTO THE LOW TO MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CONNELLY
3 follow-up statements
266 
WWUS73 KABR 310208
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
907 PM CDT WED MAY 30 2012

...FROST POSSIBLE EARLY THURSDAY MORNING...

.COLD AIR WRAPPING BEHIND A WEATHER SYSTEM WILL ALLOW
TEMPERATURES TO COOL INTO THE LOW TO MID 30S BY THURSDAY MORNING.

SDZ003-004-009-015-016-311300-
/O.CON.KABR.FR.Y.0002.120531T0900Z-120531T1300Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
907 PM CDT WED MAY 30 2012 /807 PM MDT WED MAY 30 2012/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
8 AM CDT /7 AM MDT/ THURSDAY...

* TEMPERATURES WILL DIP INTO THE LOW TO MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TDK
726 
WWUS73 KABR 310905
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT THU MAY 31 2012

...FROST POSSIBLE EARLY THIS MORNING...

.COOL HIGH PRESSURE IS CENTERED OVER THE REGION THIS MORNING.
MOSTLY CLEAR SKIES AND LIGHT WINDS ACROSS NORTH CENTRAL SOUTH
DAKOTA ARE ALLOWING FOR TEMPERATURES TO FALL INTO THE LOW TO MID
30S EARLY THIS MORNING. FROST WILL BE POSSIBLE IN LOW LYING AREAS. 

SDZ003-004-009-015-016-311300-
/O.CON.KABR.FR.Y.0002.000000T0000Z-120531T1300Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
405 AM CDT THU MAY 31 2012 /305 AM MDT THU MAY 31 2012/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURES WILL BOTTOM OUT IN THE LOW TO MID 30S EARLY THIS
  MORNING. FROST IS POSSIBLE IN LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TMT
923 
WWUS73 KABR 311208
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
708 AM CDT THU MAY 31 2012

SDZ003-004-009-015-016-311315-
/O.CAN.KABR.FR.Y.0002.000000T0000Z-120531T1300Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
708 AM CDT THU MAY 31 2012 /608 AM MDT THU MAY 31 2012/

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE BEGUN TO RISE...WITH MOST AREAS NOW REPORTING
TEMPERATURES ABOVE FREEZING. THEREFORE...THE FROST ADVISORY HAS
BEEN CANCELLED.

$$

PARKIN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at May 30, 12:29 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 30, 12:29 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 PM CDT WED MAY 30 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

A QUICK UPDATE TO ACCOUNT FOR A FEW ITEMS. THE FIRST WILL BE THE
TRACK OF PRECIPITATION ACROSS THE CWA...WHICH LATEST HIGH
RESOLUTION GUIDANCE HAS PAINTED FARTHER EAST TODAY/TONIGHT...ALONG
WITH AN ADJUSTMENT TO STORM QPF AS WELL. THE SECOND WOULD BE TO
ACCOUNT FOR CLEARING FROM THE WEST. GIVEN UNCERTAINTY OVER DEGREE
OF CLEARING...ONLY MENTIONED IN WEATHER AND WILL FORGO
HEADLINES...BUT FEEL JUSTIFIED IN ADDING MENTION OF FROST FOR
CORSON/DEWEY. ALSO...WITH RECENT RAINFALL AND WEAK GRADIENT ON
BACKSIDE OF SYSTEM...CLEARING COULD ALSO LEAD TO FOG FORMATION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
CLOUDS ARE INCREASING ACROSS THE AREA EARLY THIS MORNING AS THE
SHORTWAVE TROUGH APPROACHES. ITS CURRENTLY LOCATED OVER MONTANA
AND WILL MOVE EAST-SOUTHEAST ACROSS THE NORTHERN PLAINS.
WIDESPREAD LIFT OUT AHEAD OF THE SYSTEM WILL BRING PRECIPITATION
ACROSS MUCH OF THE AREA. MODELS STILL GENERATING PRECIP ACROSS
MUCH OF THE CWA...BUT THE NORTHEAST CWA WILL SEE THE LEAST CHANCE
FOR RAINFALL. THE FAR NORTHEAST CWA COULD ACTUALLY STAY DRY
THROUGHOUT THE DURATION OF THIS SYSTEM. MODELS STILL NOT SHOWING
MUCH OF ANYTHING IN REGARDS TO INSTABILITY SO WILL JUST SEE
WIDESPREAD RAINFALL WITH ISO CLAPS ON THUNDER PERHAPS. MORE
INSTABILITY IS AVAILABLE ACROSS WESTERN AND SOUTHERN SOUTH DAKOTA.
GIVEN THE SPEED AND STRENGTH OF THE WAVE...IT APPEARS MOST AREAS
WILL RECEIVE LESS THAN AN INCH OF RAINFALL. THE AXIS OF HEAVIEST
RAINFALL WITH AMOUNTS OVER A HALF INCH LOOKS TO BE FROM ABOUT
NORTHWEST/NORTH CENTRAL SOUTH DAKOTA THROUGH SOUTHEAST SOUTH
DAKOTA...GIVE OR TAKE. THIS SYSTEM WILL EXIT THE REGION LATE
TONIGHT WITH A SURFACE HIGH FOLLOWING FOR THURSDAY. WILL THEREFORE
SEE MOSTLY DRY CONDITIONS AND WARMER TEMPERATURES IN THE 60S. A
FRONTAL BOUNDARY WILL APPROACH THE AREA ON FRIDAY WITH ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS. HAVE INCREASED POPS A BIT ON
FRIDAY WITH DECENT AGREEMENT AMONGST THE MODELS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
UPPER LEVEL SHORTWAVE ENERGY ON THE BACK SIDE OF A TROUGH WILL BE
OVER THE NORTHERN PLAINS FRIDAY NIGHT...THEN GETS PUSHED EASTWARD
AS A STRONG RIDGE BUILDS OVER THE ROCKIES. THIS RIDGING REACHES
THE PLAINS BY SUNDAY MORNING AND REMAINS DOMINANT THROUGH THE END
OF THE PERIOD.

WEAK HIGH PRESSURE WILL SETTLE IN OVER THE REGION FRIDAY NIGHT AND
REMAINS THROUGH SATURDAY NIGHT. A LOW PRESSURE SYSTEM WILL JUST
REACH THE WESTERN PLAINS SATURDAY NIGHT...THEN TRACKS ACROSS THE
AREA THROUGH SUNDAY NIGHT AND MAY BE THE FOCUS FOR A FEW SHOWERS
AND THUNDERSTORMS. WEAK HIGH PRESSURE MOVES THROUGH ON
MONDAY...THEN ANOTHER SLIGHTLY STRONGER SYSTEM BRINGS A BETTER
CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH THE DAY TUESDAY.
TOWARD THE LATTER HALF OF THE PERIOD...THERE ARE SOME TIMING AND
LOCATION DIFFERENCES THAT SHOW UP BETWEEN THE MAIN SUITE OF
MODELS...SO WILL KEEP POPS IN THE SCHC TO LOW CHC CATEGORY FOR
NOW.

THERE ARE SOME DIFFERENCES ON JUST HOW WARM TEMPERATURES WILL GET
DURING THE EXTENDED PERIOD...WITH THE GFS BEING A BIT WARMER THAN
THE ECMWF THROUGH MOST OF THE PERIOD. WILL STICK FAIRLY CLOSE TO
ALLBLEND TEMPERATURES...WHICH KEEP DAYTIME HIGHS MAINLY IN THE MID
70S TO LOWER 80S...AND OVERNIGHT LOWS IN THE 50S TO LOWER 60S.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

RAIN SHOWERS WILL CONTINUE TO SPREAD ACROSS THE AREA TODAY. CIG AND
VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH SOME OF THE
HEAVIER SHOWERS. WHILE VFR CONDITIONS WILL PREVAIL DURING THE
EVENING AND OVERNIGHT HOURS....IFR VSBYS ARE POSSIBLE IN KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 4:20 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT WED MAY 30 2012

MNZ039-046-SDZ003>011-015>023-034-036-037-310930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HYDE-HAND-
420 AM CDT WED MAY 30 2012 /320 AM MDT WED MAY 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY. THE THREAT FOR
SEVERE STORMS IS VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033-035-045-048-051-310930-
STANLEY-HUGHES-JONES-LYMAN-BUFFALO-
420 AM CDT WED MAY 30 2012 /320 AM MDT WED MAY 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TODAY WITHIN THE AREA OF
RAINFALL EXPECTED OVER THE REGION. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY. THE THREAT FOR
SEVERE STORMS IS VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Frost Advisories in South Dakota, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.